Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 364, NWS Atlanta, GA

July 19, 2003Hancock County, Washington County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 19, 2003, 5:43 PM EDT for Hancock County, Washington County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 5:43 PM EDT (21:43 UTC)
Expired
Jul 19, 2003, 6:15 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Hancock County, GA, Washington County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1399 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 192143
SVRATL
GAC141-303-192215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 PM EDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HANCOCK COUNTY IN EAST CENTRAL GEORGIA   
  NORTHERN WASHINGTON COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 615 PM EDT

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR LINTON MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DEEPSTEP.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3312 8310 3294 8301 3303 8266 3336 8283

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:30 PM EDT, 13 minutes earlier.

Area forecast discussion, Jul 19, 5:30 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT SAT JUL 19 2003

...210 PM EDT PUBLIC FORECAST DISCUSSION...
WILL KEEP POPS GOING INTO THIS EVENING AND THEN AGAIN SUNDAY
AFTERNOON AND EVENING AS DAYTIME HEATING AND ENOUGH LOW LEVEL
MOISTURE COMBINE TO FORM SCATTERED THUNDER. NOT MUCH CHANGE TO THE
EXTENDED. POPS STILL LOOKING GOOD FOR TUESDAY THROUGH THURSDAY AS A
COLD FRONT DROPS INTO THE STATE AND LINGERS FOR A COUPLE OF DAYS
UNTIL THE UPPER TROUGH SHARPENS OVER THE ERN U.S. STUCK PRETTY CLOSE
TO MOS TEMPS.

.PRELIMINARY POINT TEMPS/POPS...

KATL 70 89 71 87 / 30 20 20 30
KAHN 70 90 70 88 / 30 20 20 30
KGVL 67 88 69 86 / 30 20 20 30
KRMG 68 90 69 90 / 30 20 20 30
KCSG 73 91 73 90 / 50 30 20 30
KMCN 71 91 72 90 / 50 30 20 30

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

...530 PM EDT AVIATION DISCUSSION...
SAME BASIC PATTERN EXPECTED TO CONTINUE NEXT 24 HOURS. BEST MOISTURE
CONVERGENCE AND DEEPEST TROPICAL MOISTURE ACROSS SOUTHERN PORTION OF
CWA...GENERALLY ALONG/SOUTH OF A CSG-MCN-AGS LINE. EFFICIENT RAIN
PRODUCERS AND ISOLATED PULSE SEVERE AGAIN TODAY. MORE OF THE SAME
EXPECTED FOR SUNDAY...WITH JUST SLIGHTLY LESS COVERAGE SUNDAY.
PERSISTENCE BEST FORECAST. BERMUDA HIGH REMAINS IN PLACE...SO SW
WINDS 5-10 KTS DAYTIME...0-5 KTS NIGHT. AREAS OF FOG AND LOW CLOUDS
WITH IFR CIGS/VSBYS 09Z-14Z TIME FRAME...ESPECIALLY IN AREAS WHERE
RAIN OCCURS LATE IN THE DAY OR EVENING.

17/RAB
Hazardous weather outlook, Jul 19, 6:15 AM EDT, 11 hours 28 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 AM EDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING IN NORTH
AND CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK BOUNDARY AT LOW LEVELS OF THE ATMOSPHERE WILL REMAIN
STATIONARY OVER TENNESSEE AND NORTHERN GEORGIA THROUGH THE DAY.
SOUTH OF THIS BOUNDARY...ABUNDANT MOISTURE WILL POOL AND PROVIDE A
FOCUS FOR AFTERNOON AND EVENING THUNDERSTORMS.

.PRIMARY HAZARD...
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT NORTH AND CENTRAL
GEORGIA TODAY.  SOME OF THESE THUNDERSTORMS MAY REACH SEVERE
LIMITS...WITH DAMAGING WINDS AND FLOODING RAINS BEING THE PRIMARY
THREATS.  SOME SMALL HAIL IS ALSO POSSIBLE WITH THE STRONGER STORMS.
ALTHOUGH THUNDERSTORMS WILL BE SCATTERED ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA...THE MOST INTENSE STORMS SHOULD BE CONFINED TO AN AREA
SOUTH OF A LINE FROM ROME TO BLAIRSVILLE.  THUNDERSTORMS WILL BEGIN
FORMING LATE THIS MORNING IN NORTHWEST GEORGIA AND THEN SPREAD INTO
CENTRAL GEORGIA DURING THE AFTERNOON.

.DISCUSSION...
THE AIRMASS OVER GEORGIA THESE PAST FEW DAYS HAS CHANGED LITTLE.
THEREFORE...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE SCATTERED
OVER THE AREA.  INSTABILITY WILL BE GREATEST WITH THE AFTERNOON
HEATING SOUTH OF A BOUNDARY LYING ACROSS TENNESSEE THIS MORNING.
CAPE VALUES OF 2000 ARE LIKELY.  WIND PROFILES AND DRY AIR AT
MID-LEVELS WILL AID IN SOME OF THESE THUNDERSTORMS PRODUCING
MICROBURST WINDS UP TO 60 MPH AND SMALL HAIL.  WITH THE ABUNDANT
MOISTURE...LOCAL FLOODING IS ALSO POSSIBLE.  ANY SEVERE STORMS WILL
BE ISOLATED IN NATURE AND BRIEF IN DURATION.

.FOR SPOTTERS...
DUE TO THE ISOLATED AND PULSE-TYPE NATURE OF THE SEVERE
STORMS...SPOTTER ACTIVATION IS NOT EXPECTED.  HOWEVER...IF THE
STORMS BECOME BETTER ORGANIZED...LIMITED ACTIVATION MAY BE NECESSARY.

.DAY TWO THROUGH DAY SEVEN...

THUNDERSTORMS ARE WEATHER EXPECTED EACH DAY NEXT WEEK EXCEPT FRIDAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 19, 3:57 PM EDT, 1 hour 46 minutes before
GAZ076-192030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EDT SAT JUL 19 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN JEFFERSON
COUNTY UNTIL 430 PM EDT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF WRENS...MOVING SOUTHEAST AT 20
MPH.

IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL CAN ALSO BE EXPECTED AS THESE STORMS MOVE ACROSS
WRENS...WRENS MEMORIAL AIRPORT AND MATTHEWS THROUGH 430 PM.
Special weather statement, Jul 19, 4:23 PM EDT, 1 hour 20 minutes before
GAZ078-192100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 PM EDT SAT JUL 19 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN HARRIS COUNTY
UNTIL 500 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE FRANKLIN D ROOSEVELT STATE
PARK...MOVING SOUTH AT 5 MPH.

IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL CAN ALSO BE EXPECTED AS THIS STORM MOVES ACROSS THE PINE
MOUNTAIN VALLEY AREA THROUGH 5 PM.
Special weather statement, Jul 19, 4:35 PM EDT, 1 hour 8 minutes before
GAZ060-192100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 PM EDT SAT JUL 19 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN PUTNAM COUNTY
UNTIL 500 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF EATONTON...MOVING SOUTHEAST AT 5
MPH.

IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL CAN ALSO BE EXPECTED ACROSS WILLARD AND AREAS WEST OF
EATONTON THROUGH 5 PM.
Special weather statement, Jul 19, 4:48 PM EDT, 55 minutes before
GAZ109-192115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
448 PM EDT SAT JUL 19 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN DODGE COUNTY
UNTIL 515 PM EDT...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EASTMAN...MOVING EAST AT 20 MPH.

IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL CAN ALSO BE EXPECTED AS THESE STORMS MOVE ACROSS AREAS
BETWEEN EASTMAN AND CHAUNCEY THROUGH 515 PM EDT.
Special weather statement, Jul 19, 5:16 PM EDT, 27 minutes before
GAZ097-111-192145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
516 PM EDT SAT JUL 19 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN WHEELER AND
SOUTHERN LAURENS COUNTIES UNTIL 545 PM EDT...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF ALAMO...MOVING EAST AT 10
MPH.

IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL CAN ALSO BE EXPECTED AS THESE STORMS MOVE ACROSS CEDAR
GROVE AND GLENWOOD THROUGH 545 PM.
Special weather statement, Jul 19, 5:23 PM EDT, 20 minutes before
GAZ074-192200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
523 PM EDT SAT JUL 19 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN WASHINGTON
COUNTY UNTIL 600 PM EDT...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAMBURG STATE PARK...MOVING SOUTHEAST AT 15
MPH.

IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL CAN ALSO BE EXPECTED AS THESE STORMS MOVE ACROSS WARTHEN...
SPARKS AND RURAL NORTHERN WASHINGTON COUNTY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:43 PM EDTSevere Thunderstorm WarningFFCJones32 min
Jul 19, 4:42 PM EDTSevere Thunderstorm WarningFFCPutnam33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.